Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 88, NWS Jackson, KY

July 6, 2017Knox County, McCreary County, Whitley County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 6, 2017, 6:02 PM EDT for Knox County, McCreary County, Whitley County, Kentucky. It was in force for 28 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2017, 6:02 PM EDT (22:02 UTC)
Expired
Jul 6, 2017, 6:30 PM EDT
In force
28 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Knox County, KY, McCreary County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 96 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:08 PM EDTTSTM WND DMG2 Wsw Whitley City, KYA TREE WAS REPORTED TO HAVE BEEN BLOWN DOWN IN THE STEARNS VICINITY BUT CLOSER TO YAMACRAW. THE TIME OF THE EVENT IS ESTIMATED FROM RADAR DATA.
Jul 6, 6:16 PM EDTTSTM WND DMGPine Knot, KYA TREE WAS REPORTED TO HAVE BEEN BLOWN DOWN ON KY 92 IN THE PINE KNOT AREA. THE TIME OF THE EVENT IS ESTIMATED FROM RADAR DATA.
Jul 6, 6:25 PM EDTTSTM WND DMGGausdale, KYTREES UPROOTED FROM HIGH WINDS
Jul 6, 6:28 PM EDTTSTM WND DMGFlat Lick, KYA TREE WAS REPORTED TO HAVE BEEN BLOWN DOWN. THE TIME OF THE EVET IS ESIMATED FROM RADAR DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

110 
WUUS53 KJKL 062202
SVRJKL
KYC121-147-235-062230-
/O.NEW.KJKL.SV.W.0088.170706T2202Z-170706T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
602 PM EDT THU JUL 6 2017

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Southwestern Knox County in southeastern Kentucky...
  McCreary County in south central Kentucky...
  Whitley County in south central Kentucky...

* Until 630 PM EDT

* At 602 PM EDT, severe thunderstorms were located along a line
  extending from Woodbine to near Duckrun to Blue Heron to 6 miles
  northwest of Oneida, moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Williamsburg, Whitley City, Julip, Artemus, Swan Lake, Cumberland
  Falls S.P., Co-
  Operative, Zion Hill, Clate, Birdseye, Red Ash, Verne, Goldbug,
  Gausdale, King, Louden, Krupp, Hollyhill, Polly Camp and Youngs
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3660 8474 3668 8472 3675 8468 3682 8458
      3684 8459 3685 8457 3689 8433 3682 8372
      3680 8374 3681 8376 3679 8380 3672 8383
      3671 8387 3668 8388 3665 8395 3659 8393
TIME...MOT...LOC 2202Z 286DEG 33KT 3688 8410 3671 8436 3669 8455 3657
8459

HAIL...0.75IN
WIND...60MPH
 
$$

JP
2 follow-up statements
611 
WWUS53 KJKL 062223
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
623 PM EDT THU JUL 6 2017

KYC121-147-235-062230-
/O.CON.KJKL.SV.W.0088.000000T0000Z-170706T2230Z/
Knox KY-McCreary KY-Whitley KY-
623 PM EDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHWESTERN KNOX...MCCREARY AND WHITLEY COUNTIES...

At 623 PM EDT, severe thunderstorms were located along a line
extending from Dishman Springs to Jellico Creek to near Pine Knot to
near Oneida, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Williamsburg, Whitley City, Julip, Artemus, Swan Lake, Cumberland
Falls S.P., Co-
Operative, Zion Hill, Clate, Birdseye, Red Ash, Verne, Goldbug,
Gausdale, King, Louden, Krupp, Hollyhill, Polly Camp and Youngs
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3660 8474 3668 8472 3675 8468 3682 8458
      3684 8459 3685 8457 3689 8433 3682 8372
      3680 8374 3681 8376 3679 8380 3672 8383
      3671 8387 3668 8388 3665 8395 3659 8393
TIME...MOT...LOC 2223Z 286DEG 33KT 3685 8395 3668 8421 3666 8440 3654
8444

HAIL...0.75IN
WIND...60MPH
 
$$

JP
531 
WWUS53 KJKL 062230
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
630 PM EDT THU JUL 6 2017

KYC121-147-235-062240-
/O.EXP.KJKL.SV.W.0088.000000T0000Z-170706T2230Z/
Knox KY-McCreary KY-Whitley KY-
630 PM EDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KNOX...MCCREARY
AND WHITLEY COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However heavy rain
is still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
JACKSON KY.

LAT...LON 3660 8474 3668 8472 3675 8468 3682 8458
      3684 8459 3685 8457 3689 8433 3682 8372
      3680 8374 3681 8376 3679 8380 3672 8383
      3671 8387 3668 8388 3665 8395 3659 8393
TIME...MOT...LOC 2230Z 286DEG 33KT 3684 8389 3667 8415 3665 8434 3653
8438

$$

JMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 4:20 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 6, 4:20 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
420 PM EDT Thu Jul 6 2017

.SHORT TERM...(This evening through Friday night)
Issued at 336 PM EDT THU JUL 6 2017

Shortwave trough passing across the area this evening will force
an uptick in shower and thunderstorm activity over the next few
hours. Plenty of breaks have developed allowing instability to
build with SPC Mesoanalysis indicating CAPE exceeding 2000 J/kg
over parts of eastern KY. Enough shear exists that the recent
storm that developed southeast of Middlesboro took on some
rotation, so storms this afternoon will continue to pose a threat
for strong wind gusts, along with heavy downpours. Continue to
think that the flash flood threat is minimal due to fairly rapid
storm motions, but any location that gets trained over will have
the potential for flash flooding to develop.

The storms will diminish from northwest to southeast as the
trough axis shifts to our east overnight. Fog/stratus will then
become an increasing concern as precip ends and clouds scatter out
late in the night. Could see some issues with dense fog but
believe stratus will win out and a low overcast will form,
persisting well past dawn on Friday morning.

Friday should remain mostly dry but instability will build after
the morning low clouds burn off. A cold front will then push
southeast across the area during the evening. Models move the
front in after peak heating, and instability will be diminishing.
However, a few strong storms will be possible across our northwest
counties during the evening. A diminishing line of showers and
storms will then work southeast through the remainder of the area
through the night.

.LONG TERM...(Saturday through Thursday)
Issued at 420 PM EDT THU JUL 6 2017

The models are in pretty good agreement aloft showing a stable and
persistent pattern through the extended portion of the forecast.
Strong ridging over the southwest parts of the country will shift
slowly east to the central Rockies by early next week. To the east
a fairly deep trough will be in place over the Great Lakes and
into the Ohio Valley through the weekend and into next week. Early
in the extended, a batch of energy rounding the base of the
trough will pass through the Ohio Valley digging the system a
extra bit south on Saturday. Following this, just weak energy will
pass over Kentucky in northwest flow as the pattern relaxes a bit
and heights tick up. The model spread opens up a little at this
time step, though they remain fairly close. Another batch of
energy passes through the Ohio Valley early in the week. This
minor wave will not prevent heights from building further through
mid week as as the western ridges shifts east into the central
Plains. Given the model agreement and trends a general blend looks
to be a good start for the forecast grids through the extended.

Sensible weather will feature showers and thunderstorms exiting the
area early Saturday with a cold front. A dry Canadian high
pressure system will then drop over Kentucky bringing a respite
from the humidity and shower/thunderstorm threat for the weekend.
In fact, the high will also bring in some temperatures in the
upper 50s for Saturday night into Sunday morning, the "coolest" we
will have seen in well over a week. This break from the weather
pattern we have experienced so far this summer will not last long,
though, as moisture and the threat of showers/storms, diurnally
driven, return for the start of the upcoming week. That latter mid
level wave then looks to bring the best chance for more
convection to the area Tuesday into Wednesday with a sfc front
slowly moving south into Kentucky. With no strong area of high
pressure in its wake and the main ridge aloft off to the southeast
would look for scattered showers and thunderstorms to continue to
be around on Thursday - again diurnally driven.

Made some typical ridge to valley changes to the low temperatures
each night through the extended - more so on the weekend, though,
given the temporary drier conditions. Also, adjusted PoPs on
Tuesday and Wednesday to smooth out the high spots preferring to
keep values in the mid chance range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 147 PM EDT THU JUL 6 2017

Showers and thunderstorms will be on the increase over the next
couple of hours. Coverage of the storms should peak between 20z
and 04z and I broadbrushed MVFR conditions during this period, but
temporary IFR will occur in storms along with very heavy rainfall
and gusty winds. As the showers and storms diminish overnight,
stratus and fog will fill in. Guidance is hitting the stratus/fog
hard again and see no reason to argue. The low clouds will then
likely be slow to lift/breakup tomorrow morning with conditions
probably not returning to VFR until the midday hours.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ABE
LONG TERM...GREIF
AVIATION...ABE
Hazardous weather outlook, Jul 6, 3:48 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
348 PM EDT Thu Jul 6 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-072300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
348 PM EDT Thu Jul 6 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Late this afternoon and tonight.

Thunderstorms will be possible into tonight. Any storms that pass
repeatedly over the same locations will pose a threat of
localized flooding. A few storms may also contain strong wind
gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible late Friday afternoon into the
evening, and at times from Monday through Wednesday. A few storms
on Friday evening may become strong, containing small hail and
strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding as
well as strong wind gusts today and tonight.

GEOGERIAN/ABE/GREIF

In the hours before

Special weather statement, Jul 6, 4:54 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service JACKSON KY
454 PM EDT THU JUL 6 2017

KYZ058-068-069-079-080-083>086-111-114-116-062200-
Jackson-Whitley-Clay-McCreary-Lee-Knox-Wayne-Estill-Owsley-
Rockcastle-Laurel-Pulaski-
454 PM EDT THU JUL 6 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...LAUREL...
NORTHWESTERN KNOX...OWSLEY...SOUTHWESTERN ESTILL...JACKSON...
MCCREARY...PULASKI...NORTHWESTERN WHITLEY...ROCKCASTLE...LEE AND
NORTHERN CLAY COUNTIES...

At 453 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lancaster to near Woodstock to near
Naomi to near Cabell to near Celina. Movement was east at 30 mph.

Torrential downpours, frequent lightning, wind gusts up to 40 mph,
and pea size hail are possible with these storms.

Locations impacted include...
Somerset, London, Monticello, Mount Vernon, Beattyville, Manchester,
McKee, Booneville, Whitley City, Boone, Science Hill, Burnside,
Turin, Cains Store, Donaro, Travellers Rest, Bummer, Fariston,
Southfork and Cumberland Falls S.P..

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3696 8494 3695 8490 3700 8484 3705 8491
      3712 8490 3736 8456 3733 8451 3748 8444
      3747 8438 3754 8435 3752 8420 3756 8409
      3760 8410 3764 8352 3751 8358 3720 8362
      3660 8448 3663 8500 3676 8501 3686 8506
TIME...MOT...LOC 2053Z 264DEG 26KT 3755 8452 3727 8459 3702 8483 3683
8511 3659 8557

JP
Local storm report, Jul 6, 5:30 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
530 PM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     MONTICELLO              36.84N 84.85W
07/06/2017                   WAYNE              KY   911 CALL CENTER

            TREES DOWN ACROSS EADS STREET IN MONTICELLO

&&

JMWIX
Local storm report, Jul 6, 5:44 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
544 PM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             2 S SOMERSET            37.05N 84.61W
07/06/2017  E1.00 INCH       PULASKI            KY   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED SOUTH OF SOMERSET. ALSO A
            FUNNEL CLOUD WAS SIGHTED.

&&

GREIF
Special weather statement, Jul 6, 5:56 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
556 PM EDT THU JUL 6 2017

KYZ083>087-062300-
Whitley-McCreary-Knox-Wayne-Bell-
556 PM EDT THU JUL 6 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WAYNE...
SOUTHWESTERN BELL...SOUTHERN KNOX...MCCREARY AND WHITLEY COUNTIES...

At 556 PM EDT, strong thunderstorms were clustered near Co-
Operative, or 11 miles west of Whitley City, moving east at 50 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Williamsburg, Barbourville, Pineville, Middlesboro, Whitley City,
Julip, Swan Lake, Cumberland Falls S.P., Co-
Operative, Zion Hill, Gausdale, Krupp, Dixie, Blue Heron, Wasioto,
Avis, Siler, Honeybee, Dewitt and Flat Lick.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3660 8474 3682 8470 3690 8369 3662 8363
      3658 8369
TIME...MOT...LOC 2156Z 264DEG 43KT 3667 8467

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:54 PM EDTSpecial Weather StatementJKLClay, Jackson, Laurel, Lee, McCreary, Owsley and 3 more66 min
Jul 6, 5:07 PM EDTTornado WarningJKLLaurel, Pulaski, Rockcastle38 min
Jul 6, 5:20 PM EDTSevere Thunderstorm WarningJKLJackson, Laurel, McCreary, Pulaski, Rockcastle, Wayne and 1 more40 min
Jul 6, 5:53 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Knox, Laurel, Owsley, Rockcastle and 1 more37 min
Jul 6, 5:56 PM EDTSpecial Weather StatementJKLBell, McCreary, Whitley64 min
Jul 6, 6:03 PM EDTAreal Flood AdvisoryJKLJackson, Laurel, Pulaski, Rockcastle3 hr
Jul 6, 6:05 PM EDTSpecial Weather StatementJKLBreathitt40 min
Jul 6, 6:15 PM EDTSevere Thunderstorm WarningJKLBreathitt, Knott, Leslie, Owsley, Perry30 min
Jul 6, 6:21 PM EDTAreal Flood AdvisoryJKLBreathitt, Clay, Leslie, Owsley, Perry3 hr
Jul 6, 6:22 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Knox, Leslie, Perry38 min
Jul 6, 6:28 PM EDTAreal Flood WarningJKLJackson, Laurel, Rockcastle3 hr
Jul 6, 6:41 PM EDTSpecial Weather StatementJKLMartin49 min
Jul 6, 6:46 PM EDTSpecial Weather StatementJKLKnott, Perry44 min
Jul 6, 6:49 PM EDTSpecial Weather StatementJKLBell, Harlan56 min
Jul 6, 6:56 PM EDTAreal Flood AdvisoryJKLClay, Jackson, Laurel, Owsley2 hr
Jul 6, 7:01 PM EDTSevere Thunderstorm WarningJKLHarlan, Knott, Leslie, Letcher, Perry29 min
Jul 6, 7:02 PM EDTAreal Flood AdvisoryJKLFloyd, Johnson, Martin118 min
Jul 6, 7:32 PM EDTSpecial Weather StatementJKLMartin43 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.